Ohio, 2022

Flash Flood in Ohio, August 5, 2022

August 5, 2022 · NWS RLX · 1 event in 1 county or zone

Heavy downpours spawned from afternoon showers and thunderstorms across the Ohio Valley resulted in a local road to become flooded in Perry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Heavy downpours spawned from afternoon showers and thunderstorms across the Ohio Valley resulted in a local road to become flooded in Perry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 5, 9:44 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 5, 9:44 AM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1044 AM EDT Fri Aug 5 2022

.SYNOPSIS...
A weak upper level disturbance just west of the area drifts
slowly east into the area this weekend, then backs off and
weakens Sunday, then advances again early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1045 AM Friday...

Opted to maintain the inherited forecast this morning as radar
and satellite trends remain on track. Decaying MCV splitting
apart in Ohio and Kentucky are behaving just as model guidance
has suggested, with only sub-criteria flooding concerns taking
place in far northwestern Perry County at the time of writing.

Clearing across the southern coalfields and up into the
mountains will be the area of focus heading into the afternoon
as diurnal heating taps into approaching shortwave energy to
kick off another round of showers and thunderstorms. With weak
steering flow aloft, storm motion will be rather slow and could
stir up isolated flooding issues into the end of the Zulu day.
Will be keeping a close eye on hi-res guidance ahead of the
afternoon forecast package to decide on precipitation chances
heading into the second half of the current near term period.

As of 650 AM Friday...

The zeitgeist of the forecast remains the same, with showers
beginning to develop over the middle Ohio Valley, and a more
organized area of showers and thunderstorms moving into eastern
Kentucky.

As of 420 AM Friday...

The zeitgeist of this mid-summer forecast is three-fold. A very
warm and anomalously moist air mass remains in place, with
lowland dew points in the lower 70s, h85 theta e values around
340K, and PW values up around two inches, amid light deep layer
flow. A piece of a weak upper level short wave trough out over
the lower Ohio Valley crosses this morning, and then the main
short wave moves into the area later this afternoon and tonight.

These first two factors spell slow moving downpours with a
convectively driven flash flood threat, and the ongoing Flash
Flood Watch and slight risk for excessive rainfall out of WPC.

Showers from the out-ahead disturbance were moving into the
middle Ohio Valley early this morning, and this trend should
continue throughout the morning, with enough CAPE above the
surface for forced lift to convert for charge separation.

Diurnal heating and the approach of the main short wave trough
make showers likely this afternoon, along with a good chance
for thunderstorms. With this short wave only slowly moving into
the area, loss of heating diminishes, but does not eliminate
coverage tonight.

With showers early and often today, temperatures will be held
back compared with the previous two days, but lows tonight will
again be typical of a warm and humid summer night. The lower
daytime temperatures keep CAPE limited to a grand or two to go
with weak to at best modest deep layer bulk shear, so the severe
threat is low.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 440 AM Friday...

The region will find itself under a fairly stagnant pattern for
the weekend given a relatively weak upper level flow. High
temperatures are expected to be seasonably warm, with mid 80s
on Saturday and mid to upper 80s on Sunday for the lowlands.
Both days will be on the humid side given continued southerly
surface flow, resulting in afternoon dew points in the low to
mid 70s. Shower and storm chances will also continue throughout
the weekend as a rather strung out upper level disturbance
lingers throughout the area helping to enhance diurnally driven
showers and thunderstorms. Did trim overnight PoPs a bit from
guidance to better reflect decreased activity after loss of
daytime heating. A Flood Watch remains in effect until 10 PM
Sunday for the entire CWA due to continued flash flooding
concerns.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 440 AM Friday...

Shower and thunderstorm chances will continue for the start of
the new work week as warm, moist air continues to be funneled
into the region in advance of a slowly approaching cold front.
At present, it appears that the front will attempt to push
through Tuesday night into the day on Wednesday, but exact
timing will have to be refined going forward. Drier weather is
then progged for the region on Thursday following the passage
of the front. Did bump overnight PoPs during the period down a
bit from guidance. High temperatures for the period generally
look to remain a few degrees below normal due to increased cloud
cover and rain potential.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
As of 650 AM Friday...

The TAFs reflect an active period.

Showers and thunderstorms are as much of a concern this morning
as in the afternoon heat, as a weak mid/upper level disturbance
moves in from the west, emanating out of a slightly stronger
one out over the lower Ohio Valley. The stronger one approaches
this afternoon and night, so showers and thunderstorms are
likely to be around this afternoon, with the chance then ongoing
well into the night tonight.

There is high uncertainty on this package for timing
thunderstorms, as models differ with details.

Fog may start forming as early as 06Z Saturday, especially
where it rains and then at least partially clears.

Light and variable to calm surface flow early this morning will
become light south today, and then light southeast to light and
variable or calm tonight, all beneath light southwest flow
aloft.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...

FORECAST CONFIDENCE: Low to medium.

ALTERNATE SCENARIOS: Coverage and timing of redeveloping
convection early this morning across the Mid Ohio Valley may
vary from forecast. Convective coverage may then vary from the
forecast through the balance of the period.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H
BKW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z SATURDAY...
Brief IFR possible in showers and thunderstorms through Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Sunday evening for WVZ005>011-013>020-
     024>034-039-040-515>526.
OH...Flood Watch through Sunday evening for OHZ066-067-075-076-
     083>087.
KY...Flood Watch through Sunday evening for KYZ101>103-105.
VA...Flood Watch through Sunday evening for VAZ003-004.

&&

SYNOPSIS...TRM/GW
NEAR TERM...TRM/MEK
SHORT TERM...GW
LONG TERM...GW
AVIATION...TRM
Hazardous weather outlook, Aug 5, 3:49 AM EST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
449 AM EDT Fri Aug 5 2022

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
060900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-
449 AM EDT Fri Aug 5 2022

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and much of the lowlands of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

The flash flood threat may start to diminish by Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-039-040-515>526-060900-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
449 AM EDT Fri Aug 5 2022

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for southwest Virginia, and the
mountains of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms are possible today and tonight. Some storms may
produce locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Special weather statement, Aug 5, 9:34 AM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
1034 AM EDT Fri Aug 5 2022

OHZ066-051500-
Perry-
1034 AM EDT Fri Aug 5 2022

...Torrential downpours will impact portions of northwestern Perry
County through 1130 AM EDT...

At 1030 AM EDT, Doppler radar was tracking thunderstorms with heavy
rainfall along a line extending from near Somerset to near
Thornport. These storms were drifting to the north. 1 to 2 inches of
rain can be expected in a very short period of time.

HAZARD...Heavy Rain

SOURCE...Radar indicated.

IMPACT...Localized flooding in poor drainage areas and low spots.

Locations impacted include...
Thornport, Harbor Hills, Thornville and Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

LAT...LON 3993 8242 3992 8241 3991 8216 3988 8216
      3983 8240 3984 8247 3992 8247 3993 8246
TIME...MOT...LOC 1434Z 260DEG 0KT 3989 8227 3985 8239

30

The radar

The Cincinnati radar (KILN), 133 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
August 5, 12:00 PM EST to 1:45 PM EST
Where
Perry County, 1.06 mi ENE of Thornville to 1.04 mi E of Thornville
Cause
Heavy Rain
Property damage
$250
Reported by
Post Office
Coordinates
39.906, -82.402

Portions of State Route 204 were flooded between Thornville and Glenford.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046456.